Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2007, 7:08 PM EDT for Spotsylvania County, Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2007, 7:08 PM EDT (23:08 UTC)
- Expired
- May 26, 2007, 7:25 PM EDT
- In force
- 17 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:20 PM EDT | TSTM WND DMG | 3 W Holladay, VA | LARGE OAK TREE DOWN ACROSS MONROVIA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 262309 SVRLWX VAC177-270000- /O.NEW.KLWX.SV.W.0021.070526T2308Z-070527T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 708 PM EDT SAT MAY 26 2007 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA * UNTIL 800 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN ORANGE COUNTY...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... EXTREME WESTERN SPOTSYLVANIA COUNTY WEST OF BELMONT. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3817 7791 3812 7796 3811 7788 3816 7786 $$ SAR
1 follow-up statement
000 WWUS51 KLWX 262325 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 725 PM EDT SAT MAY 26 2007 VAC177-262335- /O.CAN.KLWX.SV.W.0021.000000T0000Z-070527T0000Z/ SPOTSYLVANIA VA- 725 PM EDT SAT MAY 26 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SPOTSYLVANIA COUNTY IS CANCELLED... THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3817 7791 3812 7796 3811 7788 3816 7786 $$ SAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:52 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 26, 2:52 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 252 PM EDT SAT MAY 26 2007 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE MID ATLANTIC THROUGH TOMORROW BEFORE A SECOND COLD FRONT PUSHES THROUGH THE AREA FROM THE WEST. HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH MID WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... CONVECTIVE COVERAGE THIS AFTN HAS BEEN MINIMAL SO FAR. DONT SEE MUCH MORE THAN ISOLD COVERAGE INTO EARLY EVENING GIVEN LIMITED MOISTURE. ACTIVITY SHD WANE AFT SUNSET DUE TO STABILIZATION. REST OF THE NGT SHD BE CLR TO PTCLDY. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... LOOKS QUITE SIMILAR TO TDA. LOW MOISTURE LVLS...GOOD LAPSE RATES AND NO SHEAR. HAVE PUT 20 POPS IN AREAWIDE. TRIGGERING MECHANISM WILL ALSO BE AN ISSUE. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... WELL ENTRENCHED SUBTROPICAL RIDGE KEEPING THE WESTERLIES NORTH OF THE AREA LEAVING THE MID ATLC IN A VERY CHARACTERISTICALLY SUMMERTIME WX PATN. THETA-E RIDGE WELL ESTABLISHED SUN NIGHT AND WITH SOME LOW LEVEL CONVERGENCE THINK CONVECTION MAY LAST INTO THE EVENING AND WILL CARRY LOW CHC POPS...ESP ACROSS THE NORTH FOR SUNDAY EVENING. TREND OF GENERALLY WEAK FLOW AND DIURNALLY DRIVEN CONVECTIVE DEVELOPMENT EXPECTED TO CONTINUE INTO MID WEEK WITH VERY LOW POPS MAINTAINED. NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE FRIDAY. INDICATIONS THEREAFTER SUGGEST THAT MORE TROFFING OVER THE EASTERN CONUS DEVELOPING. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... ISOLD MVFR VSBYS POSSIBLE WRN TERMINALS BY DAWN TMRW. OTRW...VFR OUTSIDE OF CONVECTION...AND THAT IS EXPECTED TO BE MINIMAL. && .MARINE... WINDS SHD REMAIN ON THE LIGHT SIDE IN THE SHORT TERM WITH NOT MUCH OF A GRADIENT IN PLACE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS/LONG TERM/MARINE...MANNING NEAR TERM/SHORT TERM/AVIATION...HITCHENS
Hazardous weather outlook, May 26, 3:08 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 308 PM EDT SAT MAY 26 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 308 PM EDT SAT MAY 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A STALLED COLD FRONT NEAR THE AREA WILL BE THE FOCAL POINT FOR ISOLATED THUNDERSTORMS...ESPECIALLY DEVELOPING OVER THE HIGHER TERRAIN OF THE CENTRAL APPALACHIAN RANGE AND DRIFTING EASTWARD. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE UNTIL EARLY THIS EVENING OVER NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY AND THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR THE REMAINDER OF THE MEMORIAL DAY WEEKEND THROUGH THE MIDDLE OF NEXT WEEK...THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE OVER THE REGION IN THE AFTERNOON AND EARLY EVENING EACH DAY. THE BEST CHANCE FOR SEVERE WEATHER THIS WEEKEND WILL BE SUNDAY AFTERNOON AND EARLY EVENING...WITH LESS OF A CHANCE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EARLY EVENING. MANNING
In the hours before
Special weather statement, May 26, 5:17 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 517 PM EDT SAT MAY 26 2007 VAZ039-262145- MADISON VA- 517 PM EDT SAT MAY 26 2007 ...STRONG THUNDERSTORMS TO AFFECT MADISON COUNTY... AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOOD...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF SHELBY...PRATTS...ROCHELLE...ARODA AND TWYMANS MILL WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, May 26, 6:00 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT SAT MAY 26 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 2 SW MADISON 38.36N 78.29W
05/26/2007 MADISON VA LAW ENFORCEMENT
TREES DOWN ON ROUTE 230 JUST OUTSIDE MADISON.
&&
SARSpecial weather statement, May 26, 6:12 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 612 PM EDT SAT MAY 26 2007 VAZ050-262245- ORANGE VA- 612 PM EDT SAT MAY 26 2007 ...STRONG THUNDERSTORMS TO AFFECT ORANGE COUNTY... AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NASONS...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ORANGE EVERONA AND UNIONVILLE WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:36 PM EDT | Special Marine Warning | LWX | 63 min | |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 46 min |
| May 26, 6:40 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.